Lightning, Lauderdale
- When
- July 4, 2:25 PM CST
- Where
- Lauderdale County, 0.69 mi N of Cloverdale
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.940, -87.770
Lightning struck a power pole, damaging some of its power lines.
Abundant low level moisture pooled along and ahead of a weak frontal boundary and strong daytime heating combined to produced strong to severe thunderstorms. Some storms produced close to quarter size hail and damaging microburst winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Abundant low level moisture pooled along and ahead of a weak frontal boundary and strong daytime heating combined to produced strong to severe thunderstorms. Some storms produced close to quarter size hail and damaging microburst winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 4, 2:12 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 312 PM CDT MON JUL 4 2011 .DISCUSSION... WITH THE CONTINUED DAYTIME HEATING AND ABUNDANT SURFACE MOISTURE...CONVECTION HAS RAPIDLY DEVELOPED OVER THE PAST COUPLE OF HOURS ACROSS THE SOUTHEAST. OUR CWA IS SANDWICHED BETWEEN A WEAK CONVERGENCE ZONE TO OUR SE (THAT SPARKED CONVECTION THE PAST SEVERAL AFTERNOONS AND CONTINUES TO MEANDER WESTWARD WITH THE BREAKDOWN OF THE RIDGE) AND A MUDDLED FRONTAL BOUNDARY TO OUR NW. AS OF THE WRITING OF THIS PRODUCT...VERY FEW STORMS HAVE CROSSED OUR CWA BORDERS BUT IT IS ESSENTIALLY A MATTER OF TIME AS WE ARE ALL BUT SURROUNDED BY CONVECTION. WEAK UPPER LEVEL FLOW...HIGH PWAT VALUES...MDPI VALUES NEAR AN INCH...AND A CLASSIC INVERTED V SOUNDING POINT TO THE POTENTIAL FOR SLOW MOVING STORMS PRODUCING SIGNIFICANT RAINFALL RATES AND STRONG WINDS. STORMS ASSOCIATED WITH THE FRONTAL BOUNDARY ARE EXHIBITING MORE PROGRESSIVE STORM MOTION DUE TO THE SLIGHTLY GREATER MID LEVEL SUPPORT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...THESE STORMS CONTINUE TO BE A SOURCE FOR CONCERN DUE TO THE LARGE NUMBER OF OUTDOOR EVENTS THIS AFTERNOON AND EVENING FOR INDEPENDENCE DAY CELEBRATIONS. SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS THE AREA FOR THE NEXT COUPLE OF DAYS AS THE STATIONARY FRONT STALLS OUT ACROSS THE SOUTHEAST. CURRENT MODEL RUNS KEEP THE FRONT DRAPED ACROSS TN AND PLACES THE CWA IN THE CONTINUED MOIST ENVIRONMENT. HAVE DROPPED AFTERNOON TEMPERATURES SLIGHTLY FOR TUESDAY AND WEDNESDAY AS CLOUD COVER AND SHRA/TSRA INCREASE...MAINLY DURING THE AFTERNOON HOURS. WHILE THE NAM DROPS HIGHS INTO THE LOW/MID 80S THE GFS KEEPS HIGHS IN THE MID 90S...HAVE GONE WITH A COMPROMISE OF THE TWO AND STUCK WITH MAX TEMPS AROUND 90 IN THE WEST AND UPPER 80S IN THE EAST. NO SIGNIFICANT CHANGES HAVE BEEN MADE TO THE EXTENDED AS A FAIRLY COMMON SUMMERTIME SETUP CONTINUES FOR MUCH OF THE CONUS. THE MID LEVEL RIDGE WILL SIMPLY ALLOW FOR REPEATED BOUTS OF WEAK ENERGY TO WORK ACROSS THE SOUTHEAST AND SPARK MAINLY AFTERNOON/EVENING CONVECTION. WITH CONTINUED SOUTHERLY FLOW...PWAT VALUES WILL REMAIN HIGH (1.5-2+ INCHES) THROUGH THE WEEK AND SUPPORT HEAVY RAINFALL WITH THE AFTERNOON CONVECTION. THE STRONG/DAMAGING WIND POTENTIAL WILL ALSO CONTINUE. AS THE RIDGE BEGINS TO BUILD EASTWARD AGAIN...TEMPERATURES WILL SLOWLY WARM BACK UP INTO MID/UPPER 90S THIS WEEKEND AND ALLOW HEAT INDEX VALUES TO CLIMB BACK NEAR 100 FOR MUCH OF THE CWA. && .AVIATION... FROM 18Z TAFS...TAF FORECASTS OVER THE NEXT 6-12 HOURS CENTER AROUND THE EFFECTS OF OUTFLOW BOUNDARIES PROPAGATING TOWARDS THE AREA FROM DEEP CONVECTION TO THE NORTH. CONVERGENCE ALONG THESE BOUNDARIES SHOULD CONTINUE TO GENERATE SCTD CONVECTION AS THEY DRIFT INTO NORTHERN AL. BEST TIMING PUTS THE BOUNDARIES NEAR KMSL/KHSV ARND 21-22Z. FEEL CONFIDENT ENOUGH TO PUT VCTS IN TAFS...BUT NOT A PREVAILING TSRA GROUP. STILL NOT SURE ABOUT COVERAGE OF RESULTING CELLS GIVEN THE LOW SHEAR ENVIRONMENT. IF A HVY CELL DOES MOVE OVER A TAF SITE THEN IFR OR PERHAPS LOWER CIGS/VIS COULD OCCUR IN ADDITION TO STRONG W-NW WIND GUSTS. ACTIVITY IS EXPECTED TO DECREASE LATE IN THE EVENING...THEN MORE ACTIVITY IS LIKELY TO DEVELOP AFTER 12Z AS AN UPR WAVE PUSHES IN. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 73 89 70 90 71 / 40 50 30 40 30 SHOALS 73 90 72 91 71 / 50 50 30 40 30 VINEMONT 71 88 69 89 73 / 40 50 30 40 30 FAYETTEVILLE 71 88 71 89 71 / 40 50 30 40 30 ALBERTVILLE 69 89 69 89 70 / 40 50 30 40 30 FORT PAYNE 68 88 68 89 69 / 30 50 30 40 30 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && DISCUSSION...CCC AVIATION...KDW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 106 PM CDT MON JUL 4 2011 ALZ001>010-016-TNZ076-096-097-050300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 106 PM CDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY AS THE AFTERNOON PROGRESSES. THUNDERSTORMS DEVELOPING ALONG AN OUTFLOW BOUNDARY WILL CONTINUE TO MOVE EASTWARD INTO PORTIONS OF NORTHWEST ALABAMA AROUND 3 TO 4 PM. THESE STORMS WILL THEN AFFECT NORTH CENTRAL PORTIONS OF THE AREA MAINLY AFTER 4 PM. ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ELSEWHERE THIS AFTERNOON DUE TO DAYTIME HEATING...PARTICULARLY OVER THE HIGHER TERRAIN. SEVERE THUNDERSTORMS ARE A POSSIBILITY THIS AFTERNOON...WITH DAMAGING WIND GUSTS AND LARGE HAIL AS THE PRIMARY THREATS. THE ACTIVITY IS EXPECTED TO LINGER INTO THE EVENING...BUT SHOULD DIMINISH LATER TONIGHT. IN ADDITION...HEAT INDICES AROUND 100 DEGREES WILL BE FAIRLY COMMON THIS AFTERNOON...SO THOSE INVOLVED IN OUTDOOR ACTIVITIES SHOULD TAKE THE NECESSARY PRECAUTIONS TO PREVENT HEAT RELATED ILLNESSES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON TUESDAY...PERHAPS STARTING IN THE MORNING AND CONTINUING OFF AND ON THROUGH THE DAY. SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND VERY HEAVY RAINFALL. A SERIES OF UPPER LEVEL DISTURBANCES AND ANOTHER FRONT LATER IN THE WEEK WILL KEEP CHANCES OF THUNDERSTORMS IN THE FORECAST THROUGH THE REMAINDER OF THE PERIOD. AS IS TYPICAL FOR THIS TIME OF YEAR...THE THREAT FOR STRONG TO DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THIS AFTERNOON AND EVENING. KDW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT MON JUL 4 2011
ALZ016-042000-
CULLMAN-
232 PM CDT MON JUL 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 300 PM
CDT...
AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRANE HILL...OR 15 MILES SOUTHWEST OF
CULLMAN...MOVING EAST AT 15 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LOGAN...JONES CHAPEL.
BALDWIN...GOOD HOPE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3399 8714 3400 8712 3419 8712 3429 8691
3407 8683 3397 8713
TIME...MOT...LOC 1932Z 248DEG 14KT 3409 8707
KDWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
246 PM CDT MON JUL 4 2011
TNZ096-042015-
LINCOLN-
246 PM CDT MON JUL 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 315 PM
CDT...
AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCBURG...OR 13 MILES WEST OF FAYETTEVILLE...
MOVING EAST AT 15 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
COLDWATER.
HARMS...CARMARGO.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3524 8658 3503 8664 3509 8684 3522 8684
3526 8683 3527 8682 3527 8674
TIME...MOT...LOC 1946Z 284DEG 11KT 3517 8677
KDWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
301 PM CDT MON JUL 4 2011
ALZ016-042030-
CULLMAN-
301 PM CDT MON JUL 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 330 PM
CDT...
AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BREMEN...OR 11 MILES SOUTHWEST OF CULLMAN...
MOVING EAST AT 15 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ARKADELPHIA.
COLONY.
GOOD HOPE.
HANCEVILLE...GARDEN CITY.
IF ON OR NEAR SMITH LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM!
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3398 8710 3414 8709 3414 8670 3402 8672
3395 8679 3394 8682 3395 8684 3393 8686
3393 8687 3391 8689 3391 8692 3388 8692
TIME...MOT...LOC 2000Z 276DEG 11KT 3405 8696The Columbus AFB radar (KGWX), 127 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
5 thunderstorm wind, 2 lightning, 2 hail. Local standard time, as filed.
Lightning struck a power pole, damaging some of its power lines.
A tree was blown down at 479 Thompson Falls Road near Arab.
A tree was blown down on Elkton Road and Elm Street.
Roof damage was reported to the roof of a barn on CR 1807 just off of highway 69.
A house was struck by lightning on Nick Davis Road and Forest Hill Drive.
Nickel sized hail was reported on Justin Lane.
A tree was blown down off of CR 391.
A tree was blown down onto a house on Columbus City Road.
Nickel size hail was reported 5 miles north of Desotot State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335668, 335680, 335673, 335672, 335686, 335683, 335688, 335681, 335684.